Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 24, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 24, 2004, 3:21 PM MDT for Beaverhead County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2004, 3:21 PM MDT (21:21 UTC)
- Expired
- Jun 24, 2004, 4:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Beaverhead County, MT
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 9.4 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -435 J/kg
- Mixed-layer LCL
- 3015 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 242121 SVRTFX MTC001-242200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 320 PM MDT THU JUN 24 2004 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL BEAVERHEAD COUNTY IN SOUTHWEST MONTANA * UNTIL 400 PM MDT * AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED NEAR LIMA...AND MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MONIDA BY 350 PM MDT LAT...LON 4495 11271 4479 11317 4449 11277 4455 11218 $$ BRUSDA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:30 PM MDT, 51 minutes earlier.
Area forecast discussion, Jun 24, 2:30 PM MDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
230 PM MDT THU JUN 24 2004
.DISCUSSION...
.TONIGHT THROUGH SATURDAY NIGHT...NW FLOW ALOFT WILL CONTINUE OVER
THE FORECAST AREA THROUGH SATURDAY BUT GRADUALLY WEAKEN IN TIME. FOR
TONIGHT THROUGH SATURDAY A LINE ROUGHLY EXTENDING FROM CTB TO GTF TO
LWT WILL DELINEATE THE MORE STABLE AIRMASS FROM THE MORE UNSTABLE
AIRMASS. SEVERAL WEAK SHORTWAVES WILL BE EMBEDDED IN THE NW FLOW
ALOFT AND ETA AND GFS ARE NOT IN GOOD AGREEMENT ON THEM. THEREFORE
IT SEEMS THAT A RATHER BROADBRUSH APPROACH TO CHANCES OF
PRECIPITATION IS ORDER FOR THE UNSTABLE AIRMASS. WILL TEND TO LOWER
CHANCES OF PRECIPITATION DURING THE LATE NIGHT AND MORNING HOURS DUE
TO DIURNAL CONSIDERATIONS. BY LATE SATURDAY NIGHT AN UPPER RIDGE
SHOULD MOVE OVER THE FORECAST AREA SO BETWEEN THAT FACT AND LOSS OF
SATURDAYS DAYTIME HEATING THREAT OF PRECIPITATION SHOULD END. BLANK
.SUNDAY THROUGH FRIDAY...AN UPPER LEVEL RIDGE WILL BE OVER THE
NORTHERN ROCKIES SUNDAY WITH AN UPPER LEVEL LEVEL LOW POSITIONED OFF
THE WASHINGTON/BRITISH COLUMBIA COAST. THE RIDGE WILL PROGRESS EAST
MONDAY AS THE UPPER LEVEL LOW PUSHES INTO CENTRAL BC. THIS WILL
BRING A CHANCE OF THUNDERSTORMS TO THE WESTERN HALF OF THE FORECAST
AREA SUNDAY AND MONDAY. BETTER CHANCE OF THUNDERSTORMS WILL BE
MONDAY AS A SHORT WAVE MOVES OVER THE FORECAST AREA IN THE SOUTHWEST
FLOW ALOFT.
THE UPPER LEVEL LOW CONTINUES TO MOVE NORTHEAST TUESDAY LEAVING THE
NORTHERN ROCKIES UNDER A SOUTHWEST FLOW/WEAK RIDGING THROUGH FRIDAY.
OTHER THAN A SLIGHT CHANCE OF THUNDERSTORMS OVER THE FAR WESTERN
PART OF THE FORECAST AREA EXPECT DRY CONDITIONS FROM MID WEEK ON.
TEMPERATURES WILL BE NEAR NORMAL TO A FEW DEGREES ABOVE NORMAL.
MEIER
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF BE 047/073 050/068 049 04223
BBBUU 076/049 080/051 083/050 082/051 079 33000200000
CTB BE 045/070 047/066 048 04123
BBBUU 075/048 077/050 080/049 080/048 078 22-0-200000
HLN BE 052/077 054/073 053 04233
BBUUU 079/054 083/056 085/056 085/057 084 33223300000
BZN BB 046/076 047/073 048 04333
BBBBB 074/049 076/051 080/049 079/048 081 33222200000
WEY BB 036/067 036/065 038 04344
BBBBB 071/037 074/037 077/042 077/044 075 442222--000
DLN BB 047/075 048/075 047 04232
BBUUU 076/047 079/049 082/050 083/049 080 333333111-1
HVR BE 045/074 049/073 050 04000
BBBBB 077/050 081/052 084/053 082/054 083 00000000000
LWT BE 044/070 046/066 048 04111
BBBBB 075/048 080/051 083/051 081/050 081 22000200000
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&Hazardous weather outlook, Jun 24, 7:35 AM MDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 735 AM MDT THU JUN 24 2004 MTZ008>015-044>055-241200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 735 AM MDT THU JUN 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. NO WATCHES, WARNINGS, OR ADVISORIES CURRENTLY IN EFFECT .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 24, 9:45 AM MDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
945 AM MDT THU JUN 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 32 NW WHITE SULPHUR SPR 46.87N 111.38W
06/23/2004 0.75 INCH MEAGHER MT TRAINED SPOTTER
HAIL DEPTH 1 TO 2 INCHES. MOUNTAINS TO THE NORTH ARE
WHITE.
0430 PM HAIL 10 W BABB 48.86N 113.66W
06/23/2004 1.50 INCH GLACIER MT PUBLIC
HAIL FELL NEAR PARK ENTRANCE TO MANY GLACIER PARK.
0455 PM HAIL ST MARY 48.74N 113.43W
06/23/2004 0.75 INCH GLACIER MT TRAINED SPOTTER
0622 PM TSTM WND GST CUT BANK 48.63N 112.33W
06/23/2004 38 MPH GLACIER MT OFFICIAL NWS OBS
0630 PM HAIL KIOWA 48.52N 113.31W
06/23/2004 0.75 INCH GLACIER MT TRAINED SPOTTER
MARBLE TO DIME SIZE HAIL.
0645 PM HAIL SIMMS 47.49N 111.93W
06/23/2004 0.25 INCH CASCADE MT TRAINED SPOTTER
0649 PM HAIL SIMMS 47.49N 111.93W
06/23/2004 0.50 INCH CASCADE MT TRAINED SPOTTER
0650 PM HAIL SIMMS 47.49N 111.93W
06/23/2004 0.75 INCH CASCADE MT TRAINED SPOTTER
0.40 INCHES OF PRECIP AS THE STORM MOVED THROUGH. WINDS
ESTIMATED BETWEEN 40 AND 50 MPH.
0730 PM TSTM WND GST 5 W CHOTEAU 47.81N 112.29W
06/23/2004 60 MPH TETON MT TRAINED SPOTTER
WINDS ESTIMATED BETWEEN 50 AND 60 MPH. PEA SIZE HAIL.
0735 PM TSTM WND GST CHOTEAU 47.81N 112.18W
06/23/2004 65 MPH TETON MT TRAINED SPOTTER
0740 PM TSTM WND GST CHOTEAU 47.81N 112.18W
06/23/2004 60 MPH TETON MT TRAINED SPOTTER
ESTIMATED WIND GUSTS 50 TO 60 MPH AS THE STROM
APPROACHED.
0745 PM HEAVY RAIN BYNUM 47.98N 112.31W
06/23/2004 0.50 INCH TETON MT TRAINED SPOTTER
RAINFALL BETWEEN 730 AND 745 PM.
0755 PM HAIL 15 E CASCADE 47.27N 111.38W
06/23/2004 0.75 INCH CASCADE MT PUBLIC
0.35 INCHES OF RAINFALL...AND WIND GUSTS NEAR 40 MPH.
0805 PM TSTM WND GST FAIRFIELD 47.62N 111.98W
06/23/2004 50 MPH TETON MT TRAINED SPOTTER
ESTIMATED WIND GUSTS.
0827 PM TSTM WND GST GREAT FALLS 47.50N 111.29W
06/23/2004 36 MPH CASCADE MT OFFICIAL NWS OBS
OUTFLOW BOUNDRY WIND GUST.
0830 PM TSTM WND GST 3 S GREAT FALLS 47.46N 111.29W
06/23/2004 45 MPH CASCADE MT MESONET
OUTFLOW BOUNDRY WIND GUST...AT THE NWS OFFICE IN GREAT
FALLS.
0845 PM TSTM WND GST 9 W EDEN 47.27N 111.46W
06/23/2004 60 MPH CASCADE MT TRAINED SPOTTER
WINDS ESTIMATED BETWEEN 50 AND 60 MPH.
&&
HERE IS A SUMMARY OF SEVERE WEATHER REPORTS RECEIVED FROM THE STORM
EVENT THAT HAPPENED ON 6/23/04.
BRUSDALocal storm report, Jun 24, 2:47 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
247 PM MDT THU JUN 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0244 PM HAIL 16 NW DELL 44.88N 112.93W
06/24/2004 0.75 INCH BEAVERHEAD MT TRAINED SPOTTER
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 6:38 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 37 min |
| Jun 23, 7:37 PM MDT | Severe Thunderstorm Warning | TFX | Teton | 38 min |
| Jun 23, 7:43 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 32 min |
| Jun 23, 8:17 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Meagher | 28 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.